18-Year-Old Shares How Birth Control Pills Almost Killed Her
“My doctors later told me that when you're on the pill, it can cause your blood to clot more easily, so combining those two factors really affected my health in an extreme way.”
Many women who take contraceptives take it less for its intended purpose than its side-effects. Contraceptives are known to regulate periods, control acne and improve the quality of the hair.
That’s the primary reason 18-year-old Madison Brownley from the UK went on the pill. Little did she know that it would cause her to have a brush with death and, eventually, a life-long battle for her health.
Before she took her first Diannete at sixteen, her doctors asked her if her family had a history of blood clots. She didn’t know, so they moved on to another question.
Had she known the gravity of the question, she would have thought twice.
“About two months after I had been taking the pill, I started getting backaches and it hurt to sit down,” she said in her Cosmopolitan story.
Assuming those were normal side-effects, she didn’t think too much of it.
“Then in February 2014, I got in the shower and noticed my leg felt quite tight and I felt faint. A few minutes after that, I saw that my leg had turned blue and my toes were purple, and I knew I had to go to the hospital.”
The doctors found out that the reason behind it was a blood clot.
They gave her a blood thinner called heparin injection and did an X-ray to look at the clot. She was also given anti-coagulants and was told that over time, the clot should go away on its own.
It did not.
“They told me they could do a treatment called thrombolysis, where they blast the clot with a chemical, but they thought that might be too risky, so they didn’t end up doing it.
“But then over the next week, it became even more painful for me to walk, so they did a CAT scan and realised it had gotten bad enough for them to go through with the thrombolysis treatment anyway.”
Madison was in the hospital for a total of 17 days.
After being discharged, she started having trouble breathing when she exercised; she often felt light-headed and faint.
Her cardiologist told her it was because the blood was still not properly circulating around her body.
“The only thing I can do to tackle this is to try to naturally increase the size of these veins by exercising and regularly increasing my heart rate. I was told that this should take several years.”
On top of that, her cardiologist also discovered that she had a protein c deficiency, which increases her risk of developing blood clots.
“My doctors later told me that when you’re on the pill, it can cause your blood to clot more easily, so combining those two factors really affected my health in an extreme way.”
Madison doesn’t regret ever going on the pill, because at least now she’s aware that she had problems with her body.
“What annoys me the most is the fact that there aren’t more ways to check and see if you’re going to be OK while taking the birth control pill.
“Ideally, there would be a way to have people take blood tests before they go on the pill because it seems to me like these problems are more common than people think.”
If you have any insights, questions or comments regarding the topic, please share them with us! Need more information and tips like this? Sign up for our week-by-week Pregnancy Guide.